Pulmonary Fibrosis News Forums Forums Welcome Lounge Unusual Medication Side Effects: Dry Hands & Skin

  • Unusual Medication Side Effects: Dry Hands & Skin

    Posted by Charlene Marshall on March 28, 2021 at 2:15 pm

    Hi Everyone,

    I hope you’re all having a wonderful weekend. I wanted to quickly write and ask if anyone who is on either anti-fibrotic, Ofev or Esbriet, has excessively dry skin? I live in a cold climate in the winter so naturally my skin dries out, and amid the COVID-19 pandemic, I am washing my hands a lot more so both of these would substantially dry out my hands.

    However, I’m also wondering if my medications could be contributing to my dry, sore and cracked hands?

    I use a dermatologist recommended lotion before bed, along with a hydrocortisone cream to try and re-hydrate through the night, which does help but the dry and cracked skin returns shortly after washing my hands. I’ve tried changing the soap I use to something a little more gentle, but I’m wondering if anyone else experiences this or has recommendations that have helped excessively dry skin?

    I’d love to hear from you!

    Charlene Marshall replied 2 years, 10 months ago 7 Members · 13 Replies
  • 13 Replies
  • john-styles

    Member
    March 30, 2021 at 11:37 am

    I have had the exact symptom’s. My fingers got so bad they would be transparent like I could see thru them, pealing, itching and I would put the prescription cortisone  cream on them at night then in the morning they symptom’s would return. My symptom’s got so bad that common soap irritated my hands.  My symptom’s were caused by taking a probiotic with milk thistle when I stopped the symptom’s went away. It is a sure sign that you have auto immune. Your own body not happy with what you are putting into it. If it were me and I know you are not me I would look real close to what you are taking. I know you are not over weight but you can have liver disease caused by medication and the medication available to us can cause liver failure. Good luck.

     

    • christie

      Moderator
      March 31, 2021 at 3:01 am

      @caneelbay1 Hi John,

      Can you tell me more about your experience with probiotics and skin issues on the hands? I am interested in the auto-immune component. I am not on any of the PF medications (caregiver here), but I have had problems with the skin on my hands, feet, and face over the past year, which doctors kind of explained as eczema, but I moved right in the middle of trying to figure out the root of it. One of my doctors did want to do a workup to look into autoimmune disorders, but I have to start over with my new healthcare team. The itching is pretty unbearable at times, along with very small blisters that turn into dry/flaky skin as they heal.

      I am curious about your mention of probiotics because I consume quite a bit of probiotic foods–kombucha, fermented veggies, kimchi, sourdough, cheese… It’s a habit that I thought was a good one, but perhaps not so much in my case if it could be linked to this eczema, or if it exacerbates an auto-immune issue that I’m unaware of.

      Very curious to learn more, thank you for sharing 🙂
      Christie

  • les-viegas

    Member
    March 30, 2021 at 2:22 pm

    Hi Charlene,

    Dry skin is a side effect of using certain drugs – try using Eucerin Advanced Repair moisturizing cream that comes in a jar – recommended by my dermatologist and works in my case.

    • Charlene Marshall

      Member
      April 2, 2021 at 10:36 am

      Hi Les,

      Thank you so much for sharing a solution recommended to you and that is helpful. I did actually buy a Eucerin product, but not the one you shared so I think I’ll go back and try that. Many thanks 🙂
      Charlene.

  • bruce-hawn

    Member
    March 30, 2021 at 4:07 pm

    I was on on Esbriet and for first 2 months no problem. After that hyper sensitivity to ANY sun exposure. Finger tips & knuckles cracked open, rash on skin. Horrible itching. Docs took me off & put me on OFEV. Much better no such issues.

    • Charlene Marshall

      Member
      April 2, 2021 at 10:35 am

      Thanks for sharing Bruce! I’ve heard of patients having a similar reaction to Esbriet after being on it a few months, especially those in warm, sunny climates. I never tried Esbriet, as Ofev seems to be better for me. Glad you’re managing on it alright.

      Take care,
      Charlene.

  • karen-martin

    Member
    March 30, 2021 at 4:16 pm

    When I use foam soaps, my hands dry out more.  Wondering what sort of soaps you have been using, Char.  The hand sanitizer also doesn’t help.   Just as using Vaseline on your feet and then sleeping with socks on at night to soften your heels,  coating your hands and wearing gloves (or even socks!) will give you a boost.   Neutrogena makes a gel called Hydro Boost for hands that is wonderful as is Aquaphor.

    • Charlene Marshall

      Member
      April 2, 2021 at 10:33 am

      Hi @casey,

       

      So interesting you mentioned this Karen, as I just had this same conversation with my Mom. We think part of it (in addition to drug side effects maybe) is the foaming hand soap I was using. While effective, I think it was too rough on my hands and I’ve made the switch to a gentle non-foaming hand soap in the bathroom upstairs and an all-natural hand soap downstairs. It seems to be helping a bit, and I’ve also been trying to pat my hands try with a towel versus wipe them. Thank you so much for the recommendations!
      Charlene.

      • denny

        Member
        April 2, 2021 at 5:49 pm

        I have several friends and my self that say it is from certain types of hand sanitizer and using a soap with no lotion or anything to help skin oils. That is what a dermatologist told me and said to use Amerlactin which keeps the skin moist. It has made a difference for me. She also said not to use antibacterial soaps which also dries the skin out.

         

        Denny

         

      • Charlene Marshall

        Member
        April 5, 2021 at 9:37 am

        Thank you so much for sharing Denny! I’m so grateful for all the recommendations and suggestions offered here to help with my cracked and bleeding hands. I do overuse hand sanitizer right now (I’m sure like many of us do) so that is very likely the cause.

        Char.

  • john-styles

    Member
    March 31, 2021 at 8:40 am

    Hello Christie, I bought a probiotic at Sam’s and started taking it and I was also taking Milk  Thistle and my fingers itched and almost became transparent, soap would bother the fingers and my dermatologist prescribed steroid cortisone and it would help at night and the raw itchy fingers would return in the morning. I stopped the probiotic and milk thistle and I returned to normal. Itchy skin can be a reaction from the liver and the liver is a filter.  The last 10 years I would have a bottle of wine with my wife at night. Most of the doctors would tell me with normal liver numbers to not worry  about the wine but a couple doctors  said you can not rely on normal liver stats ( Alt, Ast, etc).  When I quit drinking and stopped the high fat consumption my sitting oxygen saturation went from 86, 88 to 93-95.  Still issues with saturation dropping when walking. I think the doctors treat the symptom’s and we are left to hopefully try to determine the cause.  I have not given up, I have been trying to determine what effects my lungs for 4 1/2 years.  The liver is next to the lungs and there is what is called connective disease that will not show up on a cat scan. The medications perscribed for treatment, which I do not take,  can cause liver failure.  God bless all of us on this terrible journey of lung disease.

     

  • christie

    Moderator
    April 1, 2021 at 2:09 am

    @caneelbay1 Hi John, thanks for getting back to me with more info. I am hoping to have bloodwork done soon, including a lipid panel to see how my liver function is doing. I hardly drink, but as I said I do enjoy a lot of probiotic-rich foods. I will keep all of this in mind as I search for answers for my skin condition. I wish you the best with your health, and I’m sure I’ll see you around the forums soon 🙂

  • karen-martin

    Member
    April 2, 2021 at 5:01 pm

    Char, I hope you get some relief for your dry hands.  Glad maybe I was of some help.

     

Log in to reply.